Underactive Thyroid - Levothyroxine & Losing weight

Discussion in 'General Weight Loss Discussion' started by blondie29, 27 January 2010 Social URL.

  1. blondie29

    blondie29 Full Member

    Posts:
    199
    Likes Received:
    4
    Start Weight:
    17st6lb
    Current Weight:
    17st0lb
    Goal Weight:
    12st0lb
    Lost(%):
    0st6lb(2.46%)
    Diet:
    Very Poor
    Morning all

    This is a general question so im not sure if anyone can help me or answer but here goes......

    Ive have struggled for years with my weight,ive gained 4 half stone over the last 5 years so Im very depressed with it and cannot lose weight up until now no matter what I do. I was diagnosed with a underactive thryoid a week ago and I am now taking 50mg of Levothyroxine, which I was told would help with the tiredness,dry skin,coldness and my weight ????

    But I have been reading so many forums and everone has said they are gaining weight from being on the medication, so you can guess that I am distraught at the thought that I may gain weight !!!!!

    has anyone got a underactive thyroid of know anyone that has? have they lost weight or gained??

    I appreciate any feedback and hope everyone is doing well with there weight loss :)
     
  2. Avatar

    MiniMins.com Matched Content

  3. IrishMum

    IrishMum A little of everything!

    Posts:
    2,048
    Likes Received:
    25
    Start Weight:
    12st13lb
    Current Weight:
    11st0lb
    Goal Weight:
    10st0lb
    Lost(%):
    1st13lb(14.92%)
    Diet:
    LT, now cc-ing to lose Christmas blubber!
    I'd re-read the posts, and if that is what they say I'd advise them to go back to their doctors! The whole idea of thyroid medication is that it restores your thyroid function to normal, and allows your metabolism to work as it should- which in theory would allow you to burn off calories instead of storing them as it has been doing since it's been underactive.
    The medication won't make you lose weight, so don't imagine this is the 'cure' to your weight problem (like I'd hoped! LOL!)- but it will allow you to 'diet' and lose it gradually as your thyroid function returns to normal?
    You're on quite a small dose, and it'll take 3-4weeks before you notice any difference in your fatigue. I assume you've been advised to return in 6wks or so to get your bloods redone & see what way the medication is affecting your levels?
     
  4. Rapunzel

    Rapunzel Member

    Posts:
    28
    Likes Received:
    0
    Start Weight:
    12st6lb
    Current Weight:
    12st6lb
    Goal Weight:
    9st0lb
    Lost(%):
    0st0lb(0%)
    Hey, I have the same condition and take 100mg. I certainly find it easier to lose weight than before I was diagnosed! And yes, it should help to solve your other symptoms too :).
     
  5. klizw

    klizw Full Member

    Posts:
    81
    Likes Received:
    0
    Start Weight:
    10st2lb
    Current Weight:
    9st3lb
    Goal Weight:
    9st0lb
    Lost(%):
    0st13lb(9.15%)
    Diet:
    calorie counting
    Hi Blondie, I'm a nurse so hope I can offer some advice,

    An underactive thyroid would slow down your metabolism so taking levothyroxine should correct the hormone function and speed your metabolism up so it should actually help you to lose weight.

    People with overactive thyroid would be prescribed a different type of medication but this is more difficult to control the hormone levels and it may end up too low so they may also be prescribed Levothryoxine as it is easier to maintain the correct hormone level. In these people it is likely that they would gain weight as they are opposite to you - ie, their metabolism is too fast and it is slowed down with medication = weight gain.

    It may be that on the forums you have read that there have been people with overactive thyroids taking levothyroxine so this can be confusing. I would suggest that you keep monitoring your weight and if you gain weight you should contact your GP.

    Hope this helps x
     
  6. CannyCat

    CannyCat Member

    Posts:
    7
    Likes Received:
    0
    Start Weight:
    11st2lb
    Current Weight:
    10st6lb
    Goal Weight:
    9st7lb
    Lost(%):
    0st10lb(6.41%)
    Diet:
    Slimming World
    I have an underactive thyroid and I'm currently on 150mcg of levo. Being on it certainly shouldn't make you gain weight as you are just replacing a natural hormone that your body should be producing, but doesn't; so in theory, there shouldn't be any side effects? Levo should help increase your metabolism, which should aid weight loss rather than hinder it.

    Weight gain is a side-effect of having an underactive thyroid, though - it is what made me pile on the weight I want to lose, prior to it being picked up by my GP and medicated.

    In my experience you will need to get your TSH within the "normal" range (usually 0-4 ish) before the weight starts to come off... my last TSH came back at 13, down from a high of 26 but still high, and I am at the stage where my weight has plateaued - I'm neither losing nor gaining...... but as long as I'm not gaining I'm happy (well that's not true, losing 1lb in 5 weeks is pretty gutting, but it's better than my weight going up and up and up like it has been! lol)

    Good luck :)
     
    Last edited: 3 February 2010
Popular Forums
  1. MiniMins.com is a weight loss support community helping each other on their weight loss journey. We have a multitude of forums, from Slimming World and Exante, to Success Stories. Click the logo at the top right to return to the forum home page at any time.
Loading...